Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Jackson, KY

August 11, 2018Bath County, Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 11, 2018, 6:11 PM EDT for Bath County, Fleming County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 6:11 PM EDT (22:11 UTC)
Expired
Aug 11, 2018, 6:45 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS53 KJKL 112211
SVRJKL
KYC011-069-112245-
/O.NEW.KJKL.SV.W.0089.180811T2211Z-180811T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
611 PM EDT SAT AUG 11 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bath County in east central Kentucky...
  Central Fleming County in east central Kentucky...

* Until 645 PM EDT.

* At 610 PM EDT, a severe thunderstorm was located over Bethel, or 11
  miles northwest of Owingsville, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pecks Ridge, Bethel, Sherburne and Tilton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 8376 3821 8395 3822 8395 3830 8385
      3832 8384 3832 8385 3834 8384 3834 8386
      3835 8386 3837 8376
TIME...MOT...LOC 2210Z 257DEG 6KT 3827 8389 

HAIL...1.00IN
WIND...60MPH
 
$$

HAL
2 follow-up statements
080 
WWUS53 KJKL 112226
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
626 PM EDT SAT AUG 11 2018

KYC069-112235-
/O.CAN.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Fleming KY-
626 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLEMING COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved south 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
      3828 8378 3829 8376 3819 8376 3821 8395
      3830 8385 3830 8382
TIME...MOT...LOC 2225Z 303DEG 3KT 3824 8389 

$$

KYC011-112245-
/O.CON.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Bath KY-
626 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN BATH COUNTY...

At 625 PM EDT, a severe thunderstorm was located over Bethel, or 10
miles northwest of Owingsville, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
      3828 8378 3829 8376 3819 8376 3821 8395
      3830 8385 3830 8382
TIME...MOT...LOC 2225Z 303DEG 3KT 3824 8389 

HAIL...0.75IN
WIND...60MPH
 
$$

HAL
331 
WWUS53 KJKL 112237
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
637 PM EDT SAT AUG 11 2018

KYC011-112246-
/O.EXP.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Bath KY-
637 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BATH COUNTY WILL
EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
      3828 8378 3829 8376 3819 8376 3821 8395
      3830 8385 3830 8382
TIME...MOT...LOC 2236Z 257DEG 6KT 3824 8387 

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:03 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 11, 6:03 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
603 PM EDT Sat Aug 11 2018

.UPDATE...
Issued at 603 PM EDT SAT AUG 11 2018

The latest scans of the WSR-88D radar indicated several areas of
thunderstorms are tracking from multiple directions into eastern
Kentucky late this afternoon. The first complex of storms is
weakening as the outflow travels well ahead of what is left of
this area of storms. Although, the outflow that is traveling
southwest could lead to wind gusts of 25 to 30 mph and is well
defined on both radar and satellite data. Another area of storms
is now moving into portions of Fleming and Bath Counties at this
time, with the most robust storms now in parts of Bourbon and
Scott Counties. This area will have to be watched given the more
robust nature of some of the updrafts and some indication of
stronger winds with any line segments. Then yet another region of
storms moving into the Lake Cumberland region, with some of these
storms becoming strong at times. Updated the forecast grids to
try to handle the overall trends mentioned above. The data suggest
this activity will weaken through the evening and this seems
reasonable at this time. However, will continue to monitor the
mesoscale trends through evening.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 343 PM EDT SAT AUG 11 2018

A 500mb Vort max with a surface cold front dropping southward
across southern Ohio has led to widespread shower and storms along
the Ohio river this afternoon. This activity continues to edge
southward with outflow being generated from previous convection.
This trend should continue with new updrafts being generated along
the leading edge of this outflow as it drops southward. With
plenty of instability in place, thunderstorms would be a good bet
along with a few instances of heavy rain. With the slow movement
of the boundary and eventual loss of daytime heating, we should
see this activity slowly die out later this evening as it tries to
move farther south. Will limit the southward extend of the pops
to just north of Jackson as this seems to be in line with hi-res
models. Contrary to previous model runs, models are trending
towards a drier night across the area as the better precipitation
chances shift east of the area. This may lead to another night of
dense fog/stratus. Thus, have increased the fog in the forecast
and added a mention into the HWO.

Slow moving trough/cold front will linger over the area tomorrow,
with shower and storm development expected along and ahead of the
boundary as it continues to slowly shift southeastward. Should see
a better threat of thunderstorms tomorrow with plenty of
instability in place. Locally heavy rain will be possible again,
but storms should be progressive enough to keep the flooding
threat at bay. Drier air will advect into the area behind the
boundary Sunday evening and night, with the threat of dense fog
shifting into the river valleys for Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 343 PM EDT SAT AUG 11 2018

The extended will begin as an upper level cutoff low moves northeast
out of the Ohio Valley. Weak upper level ridging will then take hold
Tuesday before a more dynamic pattern consisting of an upper level
trough with progressive shortwaves sets up for mid to late week.
Looking closer to the surface, a slow moving front will progress to
the south of the Commonwealth Monday and surface high pressure will
set up Tuesday. This will bring drier conditions for eastern
Kentucky on Tuesday. The surface high pressure will shift to be
southeast of Kentucky Wednesday, bringing increased chances of
afternoon/evening showers and thunderstorms due to southerly flow. A
cold front will then advance towards the Commonwealth later on
Thursday before progressing through Friday and into Saturday. This
system will bring the best chances for showers and thunderstorms for
the long term. High temperatures will generally be in the mid 80s,
but some areas may see temps in the upper 80s Wednesday. This will
be short lived as temps cool down to be in the low to mid 80s
towards the end of the week due to frontal passage. Low temperatures
will mainly be in the 60s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 150 PM EDT SAT AUG 11 2018

Generally VFR conditions will be seen through the afternoon. A few
showers or storms could threaten SYM late in the day, but
confidence is low on timing at this point so will not include them
in the TAF. Otherwise, another night of stratus and fog is
anticipated tonight with visibilities and ceilings again falling
below airport minimums. Much like this morning, a slow improvement
to MVFR will be seen through Sunday morning, before returning to
VFR by Sunday afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...KAS
LONG TERM...CGAL
AVIATION...KAS
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
329 PM EDT Sat Aug 11 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
329 PM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible into early this evening, mainly
along and north of I-64.

Areas of dense fog will develop late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of dense fog will persist through dawn on Sunday.

Thunderstorms will be possible in southeast Kentucky on Sunday
afternoon and in far eastern Kentucky on Monday afternoon.

Thunderstorms will be possible again from Wednesday through
Friday, mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/CGAL

In the hours before

Special weather statement, Aug 11, 4:00 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
400 PM EDT SAT AUG 11 2018

KYZ104-112030-
Elliott-
400 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELLIOTT COUNTY...

At 359 PM EDT, a strong thunderstorm was located near Bruin, or near
Grayson Lake State Park, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Culver, Isonville, Newfoundland and Bruin.

LAT...LON 3818 8305 3820 8304 3820 8302 3821 8301
      3817 8298 3817 8292 3811 8289 3809 8293
      3805 8295 3805 8298 3806 8312 3820 8312
      3821 8308
TIME...MOT...LOC 1959Z 266DEG 12KT 3814 8304

HAL
Special weather statement, Aug 11, 5:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
534 PM EDT SAT AUG 11 2018

KYZ068-112230-
Rockcastle-
534 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE COUNTY...

At 533 PM EDT, a strong thunderstorm was located over Gum Sulphur, or
8 miles northwest of Mount Vernon, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Vernon, Donaro, Bummer, Robinet, Hiatt, Gum Sulphur, Pongo,
Horse Lick, Roundstone, Spiro, Wabp, Lake Linville, Hansford, Renfro
Valley, Willailla, Pine Hill, Jep Hill, Flat Rock, Sinks and
Wellhope.

LAT...LON 3748 8444 3747 8438 3749 8436 3740 8416
      3738 8417 3736 8413 3735 8414 3731 8413
      3728 8422 3724 8422 3724 8426 3720 8426
      3720 8428 3718 8427 3717 8430 3716 8430
      3733 8450
TIME...MOT...LOC 2133Z 303DEG 18KT 3743 8448

HAL
Special weather statement, Aug 11, 5:59 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
559 PM EDT SAT AUG 11 2018

KYZ051-112230-
Bath-
559 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH COUNTY...

At 559 PM EDT, a strong thunderstorm was located over Bethel, or 11
miles northwest of Owingsville, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethel.

LAT...LON 3828 8381 3828 8380 3829 8379 3828 8378
      3829 8377 3819 8378 3822 8394 3830 8385
      3830 8382
TIME...MOT...LOC 2159Z 266DEG 7KT 3827 8391

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:25 AM EDTAreal Flood AdvisoryJKLPike3 hr
Aug 11, 1:28 AM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry2 hr
Aug 11, 3:39 AM EDTDense Fog AdvisoryJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 24 more6 hr
Aug 11, 4:00 PM EDTSpecial Weather StatementJKLElliott30 min
Aug 11, 5:34 PM EDTSpecial Weather StatementJKLRockcastle56 min
Aug 11, 5:59 PM EDTSpecial Weather StatementJKLBath31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.